A 12-year-old patient of thalassaemia major developed autoimmune cytopaenia after undergoing haematopoietic stem cell transplantation. She was started on cyclosporine (CsA) in view of poor response to steroids. She developed CsA toxicity manifesting as gum hyperplasia with multiple episodes of gum bleed. During endotracheal intubation for an elective splenectomy, she developed significant bleeding from gums requiring massive transfusion. Postoperatively the gum bleed persisted even after embolisation of facial artery and multiple transfusions. The catastrophic sequelae include transfusion-related lung injury, acute circulatory failure with subsequent cardiac arrest and death. Gum hyperplasia is a commonly reported toxic effect of CsA. Lethal presentations of this toxicity with such severity are limited in the medical literature. Evaluation of the patient’s medical and laboratory records, along with a review of literature, was very helpful in understanding more about the toxicity of CsA.
- dentistry and oral medicine
- haematology (drugs and medicines)
- immunological products and vaccines
- haematology (incl blood transfusion)
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.